Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 186, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 16, 2023, 11:31 PM CDT for Eau Claire County, Wisconsin. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2023, 11:31 PM CDT (04:31 UTC)
- Expired
- Aug 17, 2023, 12:00 AM CDT
- In force
- 29 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Eau Claire County, WI
The radar
The La Crosse radar (KARX), 96 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 5:55 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1800 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1220 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 395 m²/s²
- Significant tornado parameter
- 2.6
- Supercell composite
- 13.3
The text
As transmitted.
764
WUUS53 KMPX 170431
SVRMPX
WIC035-170500-
/O.NEW.KMPX.SV.W.0186.230817T0431Z-230817T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1131 PM CDT Wed Aug 16 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Eastern Eau Claire County in west central Wisconsin...
* Until midnight CDT.
* At 1131 PM CDT, a severe thunderstorm was located over Augusta, or
19 miles southeast of Eau Claire, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Fairchild around 1145 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4459 9094 4459 9103 4460 9132 4477 9135
4486 9095 4486 9092 4460 9092
TIME...MOT...LOC 0431Z 268DEG 39KT 4471 9112
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JRB1 follow-up statement
955
WWUS53 KMPX 170500
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1200 AM CDT Thu Aug 17 2023
WIC035-170510-
/O.EXP.KMPX.SV.W.0186.000000T0000Z-230817T0500Z/
Eau Claire WI-
1200 AM CDT Thu Aug 17 2023
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN EAU CLAIRE COUNTY HAS
EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.
LAT...LON 4459 9094 4459 9103 4460 9132 4477 9135
4486 9095 4486 9092 4460 9092
TIME...MOT...LOC 0500Z 287DEG 34KT 4461 9096
$$
TDKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 11:23 PM CDT, 8 minutes earlier.
Area forecast discussion, Aug 16, 11:23 PM CDT, 8 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1123 PM CDT Wed Aug 16 2023 .UPDATED for 06Z Aviation Discussion... Issued at 1103 PM CDT Wed Aug 16 2023 && .DISCUSSION...(This evening through Wednesday) Issued at 255 PM CDT Wed Aug 16 2023 KEY MESSAGES: - A conditional severe threat is in place for this evening with damaging winds and large hail as the main threat for any storms that form. - A heat wave continues to look likely this weekend into next week. The intensity of the heat wave each day is still uncertain, but much above normal temperatures expected from Saturday into at least Tuesday. This evening into Tonight... Strong southerly to southwesterly flow today has taken temperatures above normal. These temperatures have helped to mix high winds aloft down to the surface with some gusts as high as 40 mph possible. Frequent gusts so far this afternoon have been closer to 30 mph, but continued heating could allow for some higher gusts still late this afternoon into the early evening. As a cold front continues to move across Minnesota and into Wisconsin later this evening into tonight the weather will change. This front will not only bring down temperatures and the winds, but will provide a source of lift for storms to form. There remains a strong capping inversion that will inhibit the convective ignition this afternoon. By this evening the convective inhibition should start to weaken which could allow for storms to form. If these storms can form they will be able to take advantage of favorable shear to become severe. Forecast LCLs do not support low enough cloud bases for a big tornado threat, so the main risk will be large hail and damaging winds. This capping will be key for determining where these storms will form. The timing and location of the front when the capping weakens will likely be over eastern MN or western WI. There is also greater capping across southern MN than northern MN. So storms will be more likely farther north in MN and in WI if there is still enough instability present or the storms grow upscale into an MCS that can maintain itself later into the night. Based on CAMs and the understanding above timing across MN most likely between 6 and 9 PM with the storms getting past Eau Claire by 11 pm or midnight. Thursday and Friday... Behind the cold front we will be cooler and we expect smoke to mix down to the surface. Thursday will see temperatures below normal with highs in the 70s. Friday will start to warm up again with highs back near normal in the low 80s. With the flow behind this cold front we should see smoke mixing down to the surface from wildfires in Canada once again. Saturday through Wednesday... This period continues to look hot as mentioned in the last several discussions. There has been more variability in recent runs though both with the intensity of the heat and which day will be the peak. For the peak it has been rotating between Saturday and Monday for the peaks with a lot of run to run variability. For intensity the GEFS has come down, but the CMC ensembles have gone up. In the end we have more spread in the possible heat across all the days of this heat wave. A lot of this is tied to the upper pattern at 500 mb. How far north the upper high gets and the presence of shortwaves along the top of this high will be key in determining if we get the peak of the heat or if it stays to our south. With this additional spread our highs have come down as the NBM tries to handle the greater uncertainty in the forecast. Newer runs of the ensemble guidance by Friday should offer more clarity in how this heat plays out. The main message in this heat wave through will be the length of it from Saturday into at least Tuesday, possibly into Wednesday. This will be a long period with little or no break in the heat which will increase the risk for heat related illness. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1103 PM CDT Wed Aug 16 2023 The chance for thunder has ended at all the TAF sites. A few light rain showers are possible, but they will end shortly after midnight. Otherwise expect northwest winds with gusts near 25 kts during the morning, and eventually decreasing toward evening. KMSP... Rain has ended at KMSP. Expect VFR conditions throughout with northwest winds. /OUTLOOK FOR KMSP/ FRI...VFR. Wind S 10-15G25 kts. SAT...VFR. Wind S-SW 10-20 kts. SUN...VFR. Wind NE 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...NDC AVIATION...JRB
Hazardous weather outlook, Aug 16, 2:06 PM CDT, 9 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 206 PM CDT Wed Aug 16 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 171915- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 206 PM CDT Wed Aug 16 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. This afternoon strong wind gusts of up to 40 mph will be possible. This evening thunderstorms could develop across central and southern Minnesota extending into western Wisconsin tonight. Some of these storms could be strong to severe with wind and hail as the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Near surface smoke could impact air quality Thursday into Friday. A heat wave continues to look likely this weekend into early next week. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed.
In the hours before
Special weather statement, Aug 16, 8:33 PM CDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
833 PM CDT Wed Aug 16 2023
MNZ091-170215-
Martin MN-
833 PM CDT Wed Aug 16 2023
...A strong thunderstorm will impact portions of northwestern Martin
County through 915 PM CDT...
At 833 PM CDT, Doppler radar was tracking a strong thunderstorm near
Trimont, or 15 miles northeast of Jackson In Jackson County, moving
southeast at 40 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Trimont around 845 PM CDT.
Sherburn around 850 PM CDT.
Other locations in the path of this storm include Welcome.
This includes Interstate 90 between mile markers 87 and 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4359 9464 4373 9486 4385 9486 4385 9478
4379 9450
TIME...MOT...LOC 0133Z 302DEG 35KT 4381 9481
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JRBLocal storm report, Aug 16, 9:03 PM CDT, 2 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
903 PM CDT Wed Aug 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM Hail 2 N Welcome 43.70N 94.62W
08/16/2023 M1.00 inch Martin MN Trained Spotter
Hail near to slightly larger than a quarter.
&&
JRB_MKMLocal storm report, Aug 16, 9:18 PM CDT, 2 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
918 PM CDT Wed Aug 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM Hail Fairmont 43.66N 94.46W
08/16/2023 E0.88 inch Martin MN Public
Reported via Twitter. Photo included.
&&
MKMSpecial weather statement, Aug 16, 9:49 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
949 PM CDT Wed Aug 16 2023
WIZ015-016-025-027-170330-
Chippewa WI-Barron WI-Dunn WI-Rusk WI-
949 PM CDT Wed Aug 16 2023
...Strong thunderstorms will impact portions of Rusk, northern Dunn,
Chippewa and eastern Barron Counties through 1030 PM CDT...
At 949 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Couderay to 5 miles east of Menomonie.
Movement was east at 50 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chippewa Falls, Lake Hallie, Lake Wissota, Cadott and Boyd.
This includes the following highways...
Interstate 94 in Wisconsin between mile markers 33 and 53.
U.S. Highway 53 between mile markers 94 and 136.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern and west central Wisconsin.
&&
LAT...LON 4537 9092 4486 9092 4489 9214 4564 9159
4563 9067 4538 9068
TIME...MOT...LOC 0249Z 273DEG 43KT 4573 9130 4492 9180
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JRBSpecial weather statement, Aug 16, 10:30 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1030 PM CDT Wed Aug 16 2023
WIZ016-027-170415-
Chippewa WI-Rusk WI-
1030 PM CDT Wed Aug 16 2023
...Strong thunderstorms will impact portions of Rusk and Chippewa
Counties through 1115 PM CDT...
At 1029 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Hawkins to near Eau
Claire. Movement was east at 45 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Hawkins around 1035 PM CDT.
This includes U.S. Highway 53 between mile markers 93 and 115.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern and west central Wisconsin.
&&
LAT...LON 4537 9092 4486 9092 4486 9165 4504 9165
4564 9109 4564 9068 4538 9068
TIME...MOT...LOC 0329Z 282DEG 37KT 4560 9077 4488 9153
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JRBSpecial weather statement, Aug 16, 11:15 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1115 PM CDT Wed Aug 16 2023
WIZ027-170445-
Chippewa WI-
1115 PM CDT Wed Aug 16 2023
...A strong thunderstorm will impact portions of southeastern
Chippewa County through 1145 PM CDT...
At 1114 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cadott, or 19 miles northeast of Eau Claire, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Boyd around 1120 PM CDT.
Stanley around 1130 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Wisconsin.
&&
LAT...LON 4486 9129 4503 9130 4509 9093 4486 9092
TIME...MOT...LOC 0414Z 269DEG 40KT 4495 9115
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JRBThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 9:49 PM CDT | Special Weather Statement | MPX | Chippewa, Dunn, Rusk | 41 min |
| Aug 16, 10:30 PM CDT | Special Weather Statement | MPX | Chippewa, Rusk | 45 min |
| Aug 16, 11:15 PM CDT | Special Weather Statement | MPX | Chippewa | 30 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.